Fungal nail infection
Despite having regular professional podiatry treatments and taking regular care of my feet at home my big toe nail is showing signs of fungal infection and has started to ingrow too. Despite having had two lots of gp prescribed medicated varnish and using a twice a day applied priorioty treatment the fungal infection has still noty cleared. Please can you provide any guidance on further steps I can take. I don't have any underlying medical conditions.
Fungal toe nail infections can be a nuisance and notoriously difficult to treat.
Antifungal varnish/paints such as Amorolfine or Ticonazole are commonly used to treat fungal toe nail infections. However, it does require up to 12 months of treatment before the infection is cleared. It may take up to a further 6 months for the nail to return to normal appearance.
Antifungal paint such as Curanail is available over the counter through retail pharmacies. However, the course of treatment can prove to be expensive.
You may want to try nail softening treatments that are available through your local pharmacy such as Canespro Fungal Nail Treatment set that contains 40% urea and Bifonazole. There are two phases to this treatment. During the first phase you use the urea 40% cream to soften the nail. It takes 2-3weeks to remove the infected part. The second phase of the treatment is with Bifonazole. Bifonazole is an antifungal and the treatment needs to be continued for 28days. The entire treatment takes 7 weeks.
If the fungal infection is particularly stubborn then the doctor may prescribe a course Terbinafine tablets. Terbinafine is an antifungal agent. It is taken once a day for 6 weeks to 3 months depending on how quickly the infection clears.
Other antifungal tablets or capsules that may be tried includes Itraconazole,ketoconazole and sometimes Griseofulvin.
All of the antifungal tablets or capsules have their own side effects because they have an effect in the entire body whilst the antifungal nail paints act just in the local area so have comparatively fewer side effects. Common side effects include headache, nausea, diarrhoea, muscular aches and pains and rash.
Answered by the Health at Hand nurses